Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 94, NWS Blacksburg, VA

June 30, 1995Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 30, 1995, 2:17 PM EDT for Rockbridge County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 1995, 2:17 PM EDT (18:17 UTC)
Expired
Jun 30, 1995, 5:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockbridge County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 301818
FFWRNK
VAC163-530-678-302115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT FRI JUN 30 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  515 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN WEST CENTRAL VIRGINIA
 
   ...ROCKBRIDGE COUNTY
 
  AND THE INDEPENDENT CITIES OF
 
   ...BUENA VISTA...LEXINGTON
 
DOPPLER RADAR IS TRACKING AN AREA OF THUNDERSTORMS ACROSS BOTETOURT
COUNTY... FROM EAGLE ROCK TO FINCASTLE. THESE STORMS ARE MOVING TO
THE EAST AROUND 20 MPH.  THE STORMS WILL BE MOVING INTO WESTERN
ROCKBRIDGE COUNTY BY 2:15 PM EDT.  THE STORMS ARE PRODUCING
RAINFALL AT THE RATE OF 1/2 TO 1 INCH PER HOUR. HEAVY RAIN SHOULD
BEGIN AT COLLIERSTOWN AROUND 3:00 PM.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
GILLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:06 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT FRI JUN 30 1995

SUGGESTIONS...
ALL...LIKELY OR HIGHER POPS TONITE. KEEP FLASH FLOOD WATCHES UP FOR
ALL AREAS. RAISE POPS SAT TO 40-50 PCT. 30 PCT MAY DO FOR NRN MTNS OF
N.C. AND FAR SW VA ZONES.

DISCUSSION...
BAND/LINE OF RW & TSTMS MOVG THRU SW VA..SE WV & NW N.C. NOW. 1 HR
RAINFALL RATES UP TO 1.25. NO REPORTS OF LFODD PROBLEMS AS YET. WILL
BE WATCHING THE STORMS AS THEY MV E OFF THE BLUE RDG INTO AREAS THAT
HV HEATED TO LOWER 80S. MORE RW & TSTMS ARE DEVLPNG OVER ERN TN &
KY. LOOKS LIKE THESE WILL AFFECT OUR AREA THIS EVENING. GRIDDED DATA
LL MOISTR CONVERGNC...WHICH HAS BEEN A GOOD IND OF THE AXIS OF HVY
RAINS..SHOWS A MAX ALONG THE BLUE RDG AT 00Z. AT LEAST THE TSTMS HV
BEEN MVG RIGHT ALONG AT 20 KTS. STILL A GOOD CHC OF SOME AREAS
GETTING HVY ENUF RAIN TO CAUSE SOME FLOOD PROBS- SHUD KEEP THE
WATCHES UP TONITE.
PROGGED TO STAY PRETTY UNSTABLE INTO SAT...ALTHO ALL MODELS SHOW THE
FNT MVG E OF THE MTNS BY SAT MORN. I THINK THEY ARE PUSHING THE FNT
THRU TOO FAST. WE CUD HV RW OR TSTMS ARND THE AREA THRU THE NITE
TONITE. POPS ARE TOO LOW FOR SAT- ESPEC FPC WHICH HAS 20 PCT OR
LESS. I THINK 40 OR 50 POPS ARE JUSTIFIED. HOPEFULLY WE/LL SEE THE
DRYING OUT SUN- DON/T THINK WE/LL SEE IT SAT. MOS TEMPS LOOK OKAY.

JJ

In the hours before

Special weather statement, Jun 30, 11:58 AM EDT, 2 hours 19 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-011200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT FRI JUN 30 1995

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING...

DUE TO A LACK OF UPPER LEVEL SUPPORT...SEVERE THUNDERSTORMS ARE NOT
EXPECTED THIS AFTERNOON OR EVENING. THERE IS A SLIGHT CHANCE THAT A
FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL.

THE THREAT TODAY CONTINUES TO BE FLASH FLOODING. WHILE THUNDERSTORMS
THIS AFTERNOON AND EVENING SHOULD MOVE A LITTLE FASTER THAN THE PAST
FEW DAYS...THE ATMOSPHRE REMAINS VERY MOIST AND ISOLATED HEAVY
DOWNPOURS ARE A GOOD POSSIBILITY. RAINFALL OF 1 TO 2 INCHES IN AN
HOUR WOULD CAUSE FLASH FLOOD PROBLEMS IN MANY AREAS WITH THE
SATURATED CONDITIONS.

ACTIVATION OF SKYWARN MAY BE NECESSARY LATER THIS AFTERNOON OR
EVENING.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:28 PM EDTFlash Flood WarningRNKPittsylvania62 min
Jun 29, 8:52 PM EDTFlash Flood WarningRNKPulaski2 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.